Coping with the Comedown: Managing Adderall Crash
Adderall is a central nervous system stimulant. This brand-name drug is a combination of the generic drugs amphetamine and dextroamphetamine. It’s used to reduce hyperactivity and improve attention span. It’s normally prescribed to treat attention deficit hyperactivity disorder (ADHD) or narcolepsy.
Stopping Adderall suddenly can cause a “crash.” This causes unpleasant withdrawal symptoms, including trouble sleeping, depression, and sluggishness. If you need to stop taking this drug, you’ll have to work closely with your doctor. Here’s why the crash happens and how to deal with it. You may also want to know the other side effects that can happen with Adderall use.
The Adderall crash
If you want to stop taking Adderall, talk to your doctor first. Stopping it abruptly can cause a crash. Adderall is a stimulant, so when it wears off, it can leave you feeling sluggish and disconnected. When you suddenly stop taking it, you may have temporary symptoms of withdrawal.
Symptoms of withdrawal or the crash may include:
- Intense craving for more Adderall. You might be unable feel normal without it.
- Sleep problems. Some people alternate between insomnia (trouble falling or staying asleep) and sleeping too much.
- Intense hunger
- Anxiety and irritability
- Panic attacks
- Fatigue or lack of energy
- Phobias or panic attacks
- Suicidal thoughts
When your doctor prescribes you a central nervous system stimulant such as Adderall, they start you with a low dosage. Then they increase the dosage slowly until the drug has the desired effect. That way, you take the lowest possible dosage to treat your condition. A lower dosage is less likely to give you withdrawal symptoms when you stop taking the drug. Taking the drug at regular intervals, usually in the morning, can also help reduce withdrawal symptoms. If you take Adderall late in the day, you might have trouble falling asleep or staying asleep.
Not everyone experiences the crash when they stop taking the drug. Slowly tapering off of Adderall under your doctor’s supervision may help you avoid it altogether. Withdrawal symptoms tend to be more severe for people who abuse Adderall or take it in very high doses.
Coping with the crash
If you do have symptoms of withdrawal from Adderall, see your doctor. There’s a high risk of returning to drug use in the first days after stopping the medication. Your doctor will likely want to watch you as you stop taking the drug. They will look for signs of depression and thoughts of suicide. If you have severe depression, your doctor may give you antidepressants.
A 2009 study review found that there are no drugs that can effectively treat withdrawal from amphetamine, one of the components of Adderall. That means you need to work through the symptoms of the crash. How long the withdrawal symptoms last depends on your dosage and how long you’ve been taking the drug. Symptoms may last anywhere from a few days to a few weeks.
Eating nutritious foods and getting regular exercise may help ease withdrawal symptoms. If you have trouble sleeping, try to stick to a regular sleep schedule. Go to bed at the same time each night, and get up at the same time each morning. Doing something calming in the hour before bedtime can help you fall asleep. Make sure your bedroom is a comfortable temperature, and turn off all electronics when it’s time to sleep.
This drug works by boosting the effects of the neurotransmitters dopamine and norepinephrine in your brain. By enhancing these effects, this drug increases alertness and concentration.
This drug is very strong, and in some cases, it can cause serious side effects. It can also be addictive. For this reason, Adderall is a controlled substance. It has high potential for abuse and dependence. You should never take this drug without a prescription. Using it without a prescription and your doctor’s supervision can be dangerous.
Despite this warning, Adderall abuse is not uncommon. Some students take the drug in the hope it will improve their performance in school. But according to the National Institute on Drug Abuse for Teens, studies show that this drug doesn’t work for students who do not have ADHD. Still, far too many are abusing this medication. SAMHSA’s National Survey on Drug Use and Health found that 6.4 percent of full-time college students used Adderall for nonmedical purposes without a prescription, while other studies say the number is closer to 30 percent of college students. The chance of having an Adderall crash is greater for these people who do not use the drug under doctor’s supervision.